Jump to content

DaveK

Member Since 04 Nov 2010
Offline Last Active Nov 14 2014 07:03 PM

#3170827 Repairing the long-term damage from Accutane

Posted by DaveK on 20 October 2011 - 05:24 PM

Hello friends! I have been following your thread for quite sometime and would like to post my experience with persistent isotretinoin side effects and some research I have collected on why these side effects might occur.

I will give you a quick rundown of my experience:

Sept 2010 my dermatologist prescribed me isotretinoin for my persistent acne

I experienced the typical side effects --- All over dryness: Dry lips, eyes, skin, etc.
Some more concerning side effects that developed a bit later during my course were --- fatigue, trouble concentrating, forgetfulness, minor brain fog and occasionally running into walls.

These side effects were somewhat concerning to me, but my dermatologist assured me they were common and will go away when treatment is completed.
These side effects are well documented in the literature, as isotretinoin has been shown to inhibit neurogenesis in the hippocampus [1] and slow down activity in the orbitofrontal cortex [2].

[1]: http://www.pnas.org/...01/14/5111.full
[2]: http://ajp.psychiatr...t/162/5/983.pdf

These side effects were fairly concerning so I quit taking the drug in March 2011. I was pretty convinced they would go away and they mostly resolved within weeks of stopping the medication.

However, my real problems didn't start until approximately 1.5 months after discontinuing the drug.

I woke up one morning and everything felt a bit off --- brain felt somewhat disconnected from reality, trouble experiencing emotions, sexual difficulties, some fatigue --- It was if a part of my brain had crashed (numbed) and stopped working.

I didn't think much of it at the time, I just thought I was having an 'off day'. These symptoms started to concern me as they got slightly worse and persisted for several weeks.

Note: A couple months preceding the crash I became extremely horny, where I thought about sex every second of the day, it was so bad it was affecting my day life because I could not concentrate on anything else (My physician said he saw something similar with cocaine addicts right before they crashed).

My symptoms shortly after the crash:
-Emotional Anhedonia (Everyday was a struggle --- many days I felt like I just wanted to die)
-Brain felt slightly disconnected from reality (Almost felt like I had a constant hangover --- my head constantly felt numb and tingly)
-Near complete loss of sexual function --- loss of nocturnal and spontaneous erections, loss of orgasmic sensation, zero libido/desire, reduced/watery ejaculate, premature ejaculation, shriveled penis and feeling of disconnection between brain and penis.
-Sleeping problems, brain had difficulty going into deep sleep --- It was like my brain was struggling to repair itself, I would sleep for about an hour and wake up with extreme bouts of anxiety when my brain realized it could not go into REM sleep.

Luckily, the most severe side effects only persisted for about 4 months after treatment (Maybe due to a chance recovery or the large amount of vitamins/herbs etc I was taking to try and overcome it)
I recovered from --- Emotional Anhedonia, brain feeling disconnected from the world and sleeping problems (Approx. Sept 2011)
Some sexual symptoms also subsided --- brain and penis now feel somewhat connected, nocturnal erections returned, ejaculation quality somewhat better and premature ejaculation somewhat better (after using breathing techniques).

Symptoms I still have:
-loss of spontaneous erections, little orgasmic sensation, zero libido/desire (my brain feels asexual most of the time), some PE.

Although these side effects are not listed on the medication, there are thousands of stories of people who have experienced severe persistent mental and sexual side effects (Both men and women). A simple google search for accutane + sexual side effects yeilds 4,240,000 results (see attachment isotretinoin side effect reports for reference).  Many people tell their stories online --- Some have had severe neurological and sexual problems that persisted 15+ years after use (Maybe this drug isn't as safe as many dermatologists make it out to be). Based on the stories alone I would estimate that anywhere from 10,000(lowest estimate) to 50,000+ people around the world suffer from severe persistent sexual side effects after isotretinoin use. Whereas 100,000 (Lowest) to 500,000+ people have experienced at least one persistent side effect after taking the drug. These figures are large, but still rare considering that isotretinoin (accutane) has been given to over 10million patients world wide.

Dr. Kevin Pezzi M.D. claims to have talked with over 100 patients who have suffered from the most severe forms of 'isotretinoin induced sexual dysfunction'. In his book The Science of Sex he talks about the sexual side effects of isotretinoin, potential ways to treat them and his own struggle with persistent sexual dysfunction. On his website (http://www.erbook.net/accutane.htm) he claims to have submitted several reports to the FDA about these effects, however nothing as been done by the FDA.

Near identical persistent mental and sexual side effects have been observed in people who have taken finasteride, propecia, proscar and dutasteride (The hair loss drugs)
It is estimated that 10,000+(low estimate) men worldwide suffer permanent sexual dysfunction as a result of the drugs (hear thousands of their stories at www.propeciahelp.com)

Recent evidence suggests that isotretinoin [3][4][5] and finasteride [6][7][8][9] work by permanently altering gene expression through androgen receptor mediated activity. Bodo C. Melnik, a genetist, goes into great detail how isotretinoin changes DNA regulation and how these regulatory changes can contribute to several of the persistent side effects [3].

[3] http://www.fly-bay.n...MelnikDE3-3.pdf
[4] http://www.ncbi.nlm..../pubmed/7714084
[5] http://www.ncbi.nlm....pubmed/21103844
[6] http://onlinelibrary...2255.x/abstract
[7] http://www.ncbi.nlm....pubmed/21386657
[8] http://onlinelibrary....21480/abstract
[9] http://content.karge....asp?Doi=280586

A meta-analysis study done by the moderators of www.propeciahelp.com (The 5ARI-Withdrawal Syndrome Theory) with the help of several physicians --- Michael S. Irwig MD, Alan Jacobs MD, Irwin Goldstein MD and John Crisler MD reveals that the persistent cognitive and sexual side effects of finasteride and isotretinoin may be due to androgen resistance brought about by changes in gene regulation. When the 5-alpha reductase enzyme is inhibited in the brain and other parts of the body, persistent androgen resistance may occur.

Further, Dr. Irwin Goldstein, Editor-In-Chief of the Journal of Sexual Medicine warns against the persistent sexual and cognitive side effects of 5-alpha reductase inhibitors such as finasteride, dutasteride and isotretinoin (http://onlinelibrary...2368.x/abstract)

Several lawsuits have also been filed against the makers of isotretinoin (http://jazlowiecki.com/blog/) and propecia (http://www.propecialawsuitattorney.com)
for their persistent sexual side effects.

As a side note: Persistent sexual dysfunction is also seen after SSRI use [10][11][12]. However this is caused by a different mechanism, a change in the 5-HTP axis of the brain which can sometimes be reversed by dopamine agonists.

[10] http://onlinelibrary...0630.x/abstract
[11] http://www.primaryps...?articleid=1479
[12] http://en.wikipedia....ual_dysfunction


I may never fully recover to my state prior to taking isotretinoin, but I have made great progress over the past 6 months and hope to get even better as time passes. My goal is to treat my side effects using a multifaceted approach:

1. Psychologically --- I want to try using psychotherapy to help push my brain back into equilibrium. I view psychology and neurology as somewhat interchangeable, as the chemistry of the brain influences psychology and psychology influences the chemistry of the brain and gene transcription. In short, I think that psychotherapy may  be able to help retrain my brain.

2. Biologically --- Most physicians have been reluctant to believe me and label me as depressed, psychologically disturbed or worse, accuse me of making up my symptoms. Luckily, I have recently found an M.D. who was willing to look at my research and help me develop a treatment plan. I got full hormone and neurotransmitter panels and am still waiting for the results. Androgen resistance or not, I think my main problem is some of my dopamine and norepinephrine receptors in my brain have been pushed out of equilibrium [13]. My doctor has seen this before in cocaine addicts and we think certain Parkinson drugs and GABA agonists may be able to push my receptors back into their default state.

[13] http://www.biomedcen...44-859X-8-2.pdf

3. Nutritionally --- Vitamins, Herbs, antioxidants, eating healthier, etc

4. Other therapies --- Maybe try neurofeedback, transcendental meditation, transcranial magnetic stimulation (TMS), etc.

Thank you for listening to my story.

Keep in mind that as many of these side effects may have been brought on by epigenetic changes in gene regulation, proper nutrition (diet high in B vitamins, Strong antioxidants, fruits and vegetables), a good state of mind and environmental factors (exercise) all determine how our genes are regulated.


Welt-

WHAT A GREAT POST!!!

Also, for those of us to be unfortunate enough to  be victim to persistant (possible permanent) sexual dysfunction from isotrentinoin, PLEASE REPORT THIS TO THE FDA MEDWATCH. Here is the link:
http://www.accessdat...atch-online.htm

Ref:
http://www.google.co...&rlz=1I7_____en